First Aid: Loss of consciousness (a blackout)

SYNCOPE

SYNCOPE

Syncope is a symptom defined as a transient, self-limited loss of consciousness, usually leading to a fall. Thirty per­cent of the adult population will experience at least one episode of syncope. It accounts for approximately 3% of emergency department visits. A specific cause of syncope is identified in about 50% of cases during the initial evalua­tion.

Causes

Reflex (neurally mediated) syncopemay be due to excessive vagal tone or impaired reflex control of the periph­eral circulation. The most frequent type is vasovagal syn­cope or the “common faint,” which is often initiated by a stressful, painful, or claustrophobic experience, especially in young women.

Enhanced vagal tone with resulting hypoten­sion is the cause of syncope in carotid sinus hypersensitiv­ity and postmicturition syncope; vagal-induced sinus bradycardia, sinus arrest, and AV block are common accom­paniments and may themselves be the cause of syncope.

Advertisement

Orthostatic (postural) hypotension is another com­mon cause of vasodepressor syncope, especially in elderly patients; in diabetic patients or others with autonomic neu­ropathy; in patients with blood loss or hypovolemia; and in patients taking vasodilators, diuretics, and adrenergic-blocking medications. In addition, a syndrome of chronic idiopathic orthostatic hypotension exists primarily in older men. In most of these conditions, the normal vasoconstric­tive response to assuming upright posture, which compen­sates for the abrupt decrease in venous return, is impaired.

Cardiogenic syncope can occur on a mechanical or arrhythmic basis. There is usually no prodrome; thus, injury secondary to falling is common. Mechanical prob­lems that can cause syncope include aortic stenosis (where syncope may occur from autonomic reflex abnormalities or ventricular tachycardia), pulmonary stenosis, hypertro­phic cardiomyopathy, congenital lesions associated with pulmonary hypertension or right-to-left shunting, and LA myxoma obstructing the mitral valve. Episodes are com­monly exertional or postexertional. More commonly, car­diac syncope is due to disorders of automaticity (sick sinus syndrome), conduction disorders (AV block), or tachyar­rhythmias (especially ventricular tachycardia and SVT with rapid ventricular rate).

Treatment

In patients with vasovagal syncope, treatment consists largely of education on the benign nature of the condition and counseling to avoid predisposing situations. Counter­pressure maneuvers (squatting, leg-crossing, abdominal contraction) can be helpful in limiting or terminating epi­sodes.

Medical therapy is reserved for patients with symp­toms despite these measures. Midodrine is an alpha-agonist that can increase the peripheral sympathetic neural out­flow and decrease venous pooling during vasovagal epi­sodes.

Fludrocortisone and beta-blockers have also been used but generally provide minimal benefit. Selective serotonin reuptake inhibitors have shown some benefit in select patients. There is generally no indication for perma­nent pacemaker implantation in patients with vasovagal syncope unless prolonged, spontaneous episodes of syn­cope are recorded, especially in the absence of vasodepres­sor response on tilt-table testing.

If symptomatic bradyarrhythmias or supraventricular tachyarrhythmias are detected and felt to be the cause of syncope, therapy can usually be initiated without addi­tional diagnostic studies. Permanent pacing is indicated in patients with syncope and documented severe pauses (greater than 3 seconds), bradycardia, or high-degree AV block (second-degree Mobitz type II or complete heart block) when symptoms are correlated to the arrhythmia.

An important consideration in patients who have expe­rienced syncope, symptomatic ventricular tachycardia, or aborted sudden death is to provide recommendations con­cerning automobile driving restrictions

Advertisement
. Patients with syncope thought to be due to temporary factors (acute myocardial infarction, bradyarrhythmias subsequently treated with permanent pacing, medication effect, electro­lyte imbalance) should be advised after recovery not to drive for at least 1 week.

Other patients with symptomatic ventricular tachycardia or aborted sudden death, whether treated pharmacologically, with antitachycardia devices, or with ablation therapy, should not drive for at least 6 months. Longer restrictions are warranted in these patients if significant arrhythmias persist.

Advertisement

Leave a Reply

Gafacom
%d bloggers like this: